Wyoming, 2022

Hail in Wyoming, June 24, 2022

June 24, 2022 · NWS RIW · 1 event in 1 county or zone

A thunderstorm became severe as it moved east of the Bighorn Mountain Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm became severe as it moved east of the Bighorn Mountain Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 12:50 PM MST, 2 hours earlier.

Area forecast discussion, Jun 24, 12:50 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Riverton WY
150 PM MDT Fri Jun 24 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 133 PM MDT Fri Jun 24 2022

A shortwave over north-central Wyoming early this afternoon on
the southern base of a northern stream trough will continue to
push east into the High Plains this afternoon and evening. On the
heels of this shortwave will be more dynamics as the mean trough
pulls across the area. A mid-level cold front has pushed across
western areas, but a stronger surface cold front will pull quickly
across the area tonight with most of impact east of the Divide.
This secondary cold front will have windy to strong northerly
winds with the strongest winds occurring across northern Johnson
County and the northern Bighorn Basin. Pressure rises and winds
aloft support windy, but not high wind criteria.

There will be good chances of showers and thunderstorms mainly along
and east of the Divide for the rest of this afternoon and evening
with only isolated over the west as a dry slot is progged to pull
east into the western Wyoming. Strong thunderstorms are possible
east of the Divide with an emphasis over the north/northeast with
Johnson County probably having the strongest activity. This is
where the effective bulk shear, modest instability and best lift
will be collocated. The main hazards will be strong wind and
locally heavy rainfall. The strong activity should push east out
of the area between 01Z and 03Z. However there will continue to be
chances of convection over the north/northeast for much of the
night as the main trough pulls across the area. This precipitation
is expected to end during the predawn hours. The northern Bighorn
Mountains could see some light snow accumulations with the
precipitation after midnight.

A dry west northwest flow is expected Saturday and Saturday night
with below average temperatures.

.LONG TERM...(Sunday through Friday)
Issued at 145 PM MDT Fri Jun 24 2022

Sunday morning starts off with mostly clear skies and weak
northwest flow as high pressure begins to build over the
Intermountain West. Some clouds and light showers may linger over
southern WY during the afternoon and evening on the northern
extent of the moisture over the southern Rockies. Afternoon high
temperatures will warm by 4-8 degrees over Saturday and winds
should be relatively light. The ridge will build more on Monday,
increasing mid-level and surface west-northwest flow over the
forecast area on Monday. Some mid- and high-level moisture riding
the top of the ridge will increase clouds over NW WY. Models are
suggesting a very slight chance of showers over the northern
mountains late in the day on Monday as a result. The ridge axis
then pushes eastward on Tuesday along with an embedded shortwave
trough. Temperatures will increase again, and so will the
southwest-west winds. The trough will help destabilize the mid-
level during the afternoon and bring a 20-40 percent chance of
showers and thunderstorms along a N-S line that starts along the
continental divide into Sweetwater County. Lingering showers are
possible Tuesday evening east of the divide. Tighter mid-level
gradients then sag south on Wednesday to increase the flow and
surface winds. Good mixing in the boundary layer will bring the
Wednesday afternoon temperatures to the warmest of the week in the
lower elevations east of the divide, though the mountains will
cool. Afternoon convection is possible across far southern WY and
maybe around Casper. A cold front then drops south from Montana
east of the divide Wednesday night into Thursday morning, setting
up a boundary along the divide. Both Thursday afternoon and Friday
afternoon could see weak storm develop along the boundary and move
ENE. Temperatures though will cool these days. Tuesday and
Wednesday could see critical fire weather conditions in some areas
due to the low humidities and high winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1120 AM MDT Fri Jun 24 2022

Shortwave trough is moving northeast through western and central WY
today.  Early morning showers and isolated thunderstorms have
generally dissipated, though very isolated showers do linger.
Scattered showers and isolated thunderstorms should again develop
around 24/19Z and continue through the afternoon and early evening.
Strong wind gusts are the most likely threat today.  More numerous
and stronger storms are possible after 24/22z from KCOD over to KBYG
where local heavy rain and some hail could also be threats. General
winds are expected to gust 25-30 kts this afternoon, with 40-50 kt
outflow winds possible along with possible LLWS.  West winds are
generally expected, though a cold front with a north wind shift will
push southward into northern WY after 24/22Z, and move southward
east of the divide before 25/06Z. North wind gusts could be as high
as 30 kts.  50/50 chance of MVFR conditions behind the wind shift as
low level moisture moves southward and ceiling heights drop to 4-5K.
Thus, VFR conditions will generally prevail through about 25/03Z,
though MVFR conditions are possible under and around storms.  Some
MVFR conditions are possible overnight east of the divide with .
lowered ceilings. VFR conditions should return after 25/15Z.
Saturday will see clearing skies with gusty west winds west of the
divide, and about 8-10kt northeast wind east of the divide.  East
winds will push into SW WY after 25/21Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 133 PM MDT Fri Jun 24 2022

Scattered thunderstorms along and east of the Divide, and isolated
thunderstorms southwest and west this afternoon and evening. The
thunderstorm activity will end over the west by around sunset, while
the activity over the east could linger for much of the night
especially over the north. The best chance of a wetting rain will be
over the Bighorn Basin east into Johnson County late this afternoon
into this evening. The main hazards from thunderstorms will be
frequent lightning, locally heavy rainfall, and strong, erratic
winds.

Saturday will be dry and mild. Afternoon humidity in the lower
elevations will range between 15 to 20 percent over the southwest
Wyoming to 25 to 40 percent over the rest of the area including the
mountains. Smoke dispersal will be fair to good east, and good to
very good west.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Murrell
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Murrell
Hazardous weather outlook, Jun 24, 2:31 AM MST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
331 AM MDT Fri Jun 24 2022

WYZ001>020-022>030-250945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
331 AM MDT Fri Jun 24 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms across most of the area, with
the most numerous in northern Wyoming. Strong wind gusts and
locally heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tuesday...A chance for afternoon thunderstorms across the west.

Wednesday and Thursday...A chance for afternoon thunderstorms,
mainly across the south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jun 24, 10:52 AM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
1152 AM MDT Fri Jun 24 2022

WYZ028-029-241815-
Flaming Gorge-Rock Springs and Green River-
1152 AM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southwestern
Sweetwater County through 1215 PM MDT...

At 1150 AM MDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds will create very choppy waters on Flaming Gorge
         Reservoir. Boaters should head for shore.

This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations... Flaming Gorge
National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10981 4116 10982 4118 10949 4100 10948
TIME...MOT...LOC 1750Z 268DEG 10KT 4104 10972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Jun 24, 11:20 AM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
1220 PM MDT Fri Jun 24 2022

WYZ030-241845-
East Sweetwater County-
1220 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of east central
Sweetwater County through 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wamsutter, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Wamsutter around 1230 PM MDT.

Other locations in the path of this storm include Creston Junction.

This includes Interstate 80 between mile markers 158 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 10827 4173 10829 4186 10761 4166 10754
      4166 10793 4155 10793
TIME...MOT...LOC 1819Z 255DEG 41KT 4163 10814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Jun 24, 12:35 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT Fri Jun 24 2022

WYZ001-250000-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
135 PM MDT Fri Jun 24 2022

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Scattered showers and thunderstorms with locally heavy
  rainfall and dangerous cloud to ground lightning.

* WHERE...Yellowstone National Park.

* WHEN...Now through 8 PM.

* RAIN TOTALS...A tenth to a quarter inch with isolated half an
  inch of rain over the northwest and northern portions of
  Yellowstone. The southern portions of Yellowstone are expected
  to receive a tenth of an inch or less of rain.

* ADDITIONAL DETAILS...If you hear thunder, you are close enough
  to be struck by lightning, and should seek shelter immediately.

21
Special weather statement, Jun 24, 2:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MDT Fri Jun 24 2022

WYZ011-020-242145-
Southeast Johnson County-Natrona County Lower Elevations-
317 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of northeastern Natrona
and south central Johnson Counties through 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Teapot Rock, or 27 miles south of Kaycee, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.

This includes Interstate 25 between mile markers 217 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4319 10660 4340 10681 4359 10640 4330 10621
TIME...MOT...LOC 2117Z 240DEG 16KT 4331 10658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 24, 2:37 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
337 PM MDT Fri Jun 24 2022

WYZ009-011-242200-
Southeast Johnson County-Bighorn Mountains Southeast-
337 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of south central
Johnson County through 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hole In The Wall, or 13 miles west of Kaycee,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kaycee.

This includes Interstate 25 between mile markers 244 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4357 10696 4374 10703 4389 10656 4360 10645
TIME...MOT...LOC 2136Z 253DEG 16KT 4368 10690

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 24, 2:48 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
348 PM MDT Fri Jun 24 2022

WYZ011-020-242215-
Southeast Johnson County-Natrona County Lower Elevations-
348 PM MDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of northeastern Natrona
and south central Johnson Counties through 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kaycee, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.

This includes Interstate 25 between mile markers 236 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 10653 4344 10677 4356 10671 4356 10640
TIME...MOT...LOC 2148Z 195DEG 26KT 4350 10662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 141 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 24, 2:50 PM MST to 2:55 PM MST
Where
Johnson County, 1 mi SW of Barnum to 3.86 mi W of Kaycee Gosney Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.660, -106.934

A trained spotter reported quarter size hail near Barnum, WY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034471.